The Problem With Vicodin Addiction

by Bridget on March 28, 2012

Prescription drug abuse has increased rapidly in recent years. This poses a very serious health concern to our nation. Abusing prescription drugs can have deadly consequences. If you know someone that has a prescription drug addiction, such as a Vicodin addiction, it is vital that they seek medical intervention as soon as they possibly can. It might be necessary for the person to undergo a Vicodin detox to ensure that all of the harmful chemicals are removed from their body safely. A detox of this nature should only be attempted with medical supervision, as the side effects can be very painful and may require specific kinds of medication.

Vicodin

Vicodin is made up of hydrocodone and acetaminophen. Both of these chemicals are meant to relieve pain, and when put together they form a powerful pain killing cocktail that can easily get people addicted to it. Vicodin is one of the strongest painkillers around and has been hooking users for years. Long term abuse of Vicodin can have very serious health implications.

Effects

The most regular side effects for Vicodin use include, upset stomach, nausea, altered mental status which includes light headedness as well as dizziness. Other more severe side effects include allergic reactions, clammy skin, seizures, paranoia, hallucinations, as well as severe weakness, unconsciousness, jaundice, fatigue, bleeding, bruising, stomach back, and the list continues. Because Vicodin has a depressant effect on the central nervous system it may cause irritability as well.  Long term use of Vicodin as well as abuse can severely damage the liver. The damage to the liver can even lead to an eventual need for a liver transplant to avoid death.

Health Concerns

When a person uses Vicodin for a sustained period of time they will eventually get a chemical dependency to the drug. Due to the fact that it is such a strong acting pain reliever and can create a sense of euphoria, it does become a desired high. However, once a chemical dependency is formed, it becomes harder and harder to eventually wean off of Vicodin. This is when an addiction has formed.

Withdrawal

Withdrawal symptoms from Vicodin can vary depending on the severity of the addiction as well as the length of the addiction. The symptoms can range from mild to severe. Withdrawal symptoms normally start to occur around six to thirty hours after the last dose of Vicodin. The early symptoms include agitation, anxiety, muscle aches, insomnia, runny nose, and sweating. Later symptoms include abdominal pain, diarrhea, dilated pupils, nausea and vomiting.  Detoxing from Vicodin should be done under medical supervision. This is due to some dangerous complications. One complication may be aspiration due to the inhaling of stomach contents after vomiting, intense vomiting and diarrhea can also cause dehydration.  The biggest risk associated with detox is when someone decides to take the pain reliever again.

Vicodin addiction is a very serious problem out nation is facing, and anyone dealing with it could potentially suffer devastating health consequences. If you know someone who is struggling with a prescription drug problem, it may be necessary for them to undergo a medical Vicodin detox before they can fully recover from their addiction. Detox should only be undergone with the help and supervision of medical professionals. They will be able to help a person who is going through a painful detox by administering pain relieving medications.

Comments on this entry are closed.

Previous post:

Next post: